Drop Foot and nerve damage
AnonymousDecember 3, 2011 at 3:49 am
About three weeks ago quite suddenly I was unable to place the heel of my left foot firmly on the floor and it became worse, so that now the shortest walk makes my foot just drop to the floor and the leg feels much weaker than the right. I have been receiving plasmapheresis every month for the last two years and doing well, adequate strenth, ability to walk and the substantial improvement of a swallowing problem. I simply do not understand my condition well enough to even guess at what has happened. Is this an indication that nerve damage continues despite treatment? Should it? How could it happen so fast? I could easily walk on my heels a month ago. Now the left heel will not function. I will, of course, be seeing my neurologist soon, but I would like to be prepared for the worst. Is this an indication that I have not yet reached my peek of disability? My fear is that it will happen to my right foot too. That would make walking very difficult. I’m elderly and any kind of recovery is slow and not easy for me. Should what appears to be peroneal nerve damage have occurred after so many treatments with Plasma Exchange? Would Ivig be any better? Sorry for all the questions. Please don’t get the impression that I’m full of self pity. I’m not. I’ve lived a long and good life. That I should be disabled now is almost to be expected. It’s my wife that I truly worry about. None of us wants to put our partners through struggles and I’d hate to be a greater burdon on mine anymore than I am already. How foolish some of this sounds: aren’t we all in the same boat? Thank you and please forgive the long post.
AnonymousDecember 3, 2011 at 6:22 am
Gabriel, no need to ever apologize here; we are all in the same boat, and want only to give support to each other.
I’m sorry that I don’t have the answers to your questions; I know that in my case, I’ve developed ongoing neuropathy, and have lots of foot pain and crippling. I know that things get worse if your feet get chilled, or if you’ve been wearing tight footwear, or inadequate cushioning support for the soles of the feet. Try not to worry; this illness has so many symptoms that come and go without any predictability; sometimes it’s worse, sometimes it’s better. Just keep checking with your doctor, so it all gets recorded on file, and take it from there. And be very careful with your walking and other activities, in order to protect yourself from falls and other accidents. We really have to watch out for ourselves with this condition.
I’m up at this time because of a lot of pain; I usually get up at this time to exercise my muscles a bit so I can go back to bed again and hopefully get some more sleep.
AnonymousDecember 3, 2011 at 9:27 am
It would seem, to me, if you are experiencing a new symptom that perhaps the plasmapheresis isn’t keeping the CIDP at bay anymore. You may need to do it more often or add in another treatment, like IVIG.
I suggest contacting your dr ASAP to see what he/she wants to do about it. I personally believe the faster you are treated the better.
AnonymousDecember 7, 2011 at 2:13 pm
You may be having a kind of relapse. Perhaps, for some reason, the immune system has ramped up and produced more of the anti-bodies that damage the myelin sheath that surrounds your nerves. The purpose of the plasmapheresis is to remove these “bad guys”, but maybe you are over producing them.
The other suggestions of an IVIG treatment, or more frequent PP, or an additional treatment regimen may keep this at bay.
One nice thing, a rapid dropoff may allow for a quick recovery. Let’s hope that your immune system gets back “in synch” and things get squared away.
You must be logged in to reply to this topic.